Alert archive / Ohio / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 27, NWS Cleveland, OH

May 10, 2013Ashtabula County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at May 10, 2013, 3:22 PM EDT for Ashtabula County, Ohio. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2013, 3:22 PM EDT (19:22 UTC)
Expired
May 10, 2013, 4:15 PM EDT
In force
53 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon

County Ashtabula County, OH

The radar

The Cleveland radar (KCLE), 105 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 7.4 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2013-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 22 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2013-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
22 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
949 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

886 
WUUS51 KCLE 101922
SVRCLE
OHC007-102015-
/O.NEW.KCLE.SV.W.0027.130510T1922Z-130510T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
322 PM EDT FRI MAY 10 2013

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN ASHTABULA COUNTY IN NORTHEAST OHIO

* UNTIL 415 PM EDT

* AT 318 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  SOUTH OF GENEVA...AND MOVING NORTHEAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  JEFFERSON...
  ASHTABULA...
  NORTH KINGSVILLE...
  CONNEAUT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. SEEK SHELTER INSIDE NOW AND STAY AWAY FROM
WINDOWS.

&&

LAT...LON 4176 8052 4161 8100 4185 8100 4188 8092
      4189 8087 4192 8080 4193 8072 4198 8056
      4198 8052
TIME...MOT...LOC 1922Z 242DEG 29KT 4172 8091

$$

LAPLANTE
3 follow-up statements
829 
WWUS51 KCLE 101947
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
347 PM EDT FRI MAY 10 2013

OHC007-102015-
/O.CON.KCLE.SV.W.0027.000000T0000Z-130510T2015Z/
ASHTABULA OH-
347 PM EDT FRI MAY 10 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR NORTHERN ASHTABULA COUNTY...

AT 342 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR JEFFERSON...MOVING EAST AT 35 MPH.

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
CONNEAUT.

LAT...LON 4176 8052 4161 8100 4185 8100 4188 8092
      4189 8087 4192 8080 4193 8072 4198 8056
      4198 8052
TIME...MOT...LOC 1947Z 249DEG 29KT 4178 8065

$$

LOMBARDY
446 
WWUS51 KCLE 101952
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
352 PM EDT FRI MAY 10 2013

OHC007-102015-
/O.CON.KCLE.SV.W.0027.000000T0000Z-130510T2015Z/
ASHTABULA OH-
352 PM EDT FRI MAY 10 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR NORTHERN ASHTABULA COUNTY...

AT 348 PM EDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
THIS STORM WAS LOCATED 7 MILES EAST OF JEFFERSON...MOVING EAST AT 35
MPH.

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
CONNEAUT.

LAT...LON 4176 8052 4161 8100 4185 8100 4188 8092
      4189 8087 4192 8080 4193 8072 4198 8056
      4198 8052
TIME...MOT...LOC 1952Z 249DEG 29KT 4179 8060

$$

LOMBARDY
395 
WWUS51 KCLE 102014
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
414 PM EDT FRI MAY 10 2013

OHC007-102024-
/O.EXP.KCLE.SV.W.0027.000000T0000Z-130510T2015Z/
ASHTABULA OH-
414 PM EDT FRI MAY 10 2013

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN ASHTABULA COUNTY
EXPIRES AT 415 PM EDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA.

LAT...LON 4176 8052 4161 8100 4185 8100 4188 8092
      4189 8087 4192 8080 4193 8072 4198 8056
      4198 8052
TIME...MOT...LOC 2014Z 249DEG 29KT 4185 8038

$$

LOMBARDY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 1:20 PM EDT, 2 hours 2 minutes earlier.

Area forecast discussion, May 10, 1:20 PM EDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
120 PM EDT FRI MAY 10 2013

.SYNOPSIS...
LOW PRESSURE NEAR CHICAGO WILL MOVE JUST NORTH OF LAKE ERIE THIS
AFTERNOON. AS THE LOW PASSES IT WILL ALLOW A COLD FRONT TO MOVE
ACROSS NORTHERN OHIO AND NW PA. A REINFORCING SURGE OF COOLER AIR
WILL ARRIVE BY EARLY SUNDAY MORNING.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
UPDATE...REMOVED POPS FOR THE REMAINDER OF THE MORNING AND
ADJUSTED TEMPS BASED ON HRRR.

PREVIOUS DISCUSSION...
AN AREA OF SHOWERS LOCATED NEAR AND JUST NORTH OF A WARM FRONT
WILL MOVE ACROSS THE REGION THIS MORNING. THIS CONVECTION WILL
LIKELY WEAKEN AS IT MOVES EASTWARD THROUGH MID MORNING.

WE WILL THEN WATCH AN AREA OF LOW PRESSURE MOVE ALONG THE FRONTAL
BOUNDARY JUST NORTH OF LAKE ERIE. IT APPEARS THAT THERE WILL BE A
BREAK IN THE SHOWER AND THUNDERSTORM ACTIVITY FOR LATE THIS
MORNING INTO EARLY AFTERNOON. THE UNCERTAINTY FOR THE AFTERNOON IS
HOW SOON THE FRONT WILL MOVE INTO NORTHERN OHIO AND NW PA. SINCE
THERE IS NOT A STRONG PIECE OF ENERGY ALOFT IT WILL TAKE
CONVERGENCE NEAR AND JUST AHEAD OF THE FRONT TO INITIATE THE
AFTERNOON CONVECTION. THE STRENGTH OF THE STORMS IS ALSO A BIT
UNCERTAIN SINCE CLOUD COVER AND THE MORNING SHOWERS MAY LIMIT THE
AMOUNT OF HEATING THAT CAN OCCUR ACROSS THE REGION. HOWEVER THERE
WILL BE THE POTENTIAL FOR SOME STRONGER WIND GUSTS WITH THE
AFTERNOON THUNDERSTORMS THAT DEVELOP. THIS SEVERE POTENTIAL WILL
MAINLY BE NEAR AND SOUTH OF A LINE FROM MARION TO MEADVILLE.

HIGHS TODAY SHOULD BE ABLE TO REACH THE LOWER AND MIDDLE 70S AT
MOST LOCATIONS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY NIGHT/...
THERE WILL CONTINUE TO BE STRONG TO MAYBE SEVERE THUNDERSTORMS
NEAR AND SOUTH OF THE FRONTAL BOUNDARY INTO THE EVENING HOURS
ACROSS THE SOUTHEASTERN PORTION OF THE COUNTY WARNING AREA. IT WILL
BE COOLER IN THE WAKE OF THE FRONTAL BOUNDARY BUT IT IS NOT
EXPECTED TO TAKE ALL OF THE LOW LEVEL MOISTURE WITH IT. THE
REMAINING LOW LEVEL MOISTURE AND A PIECE OF JET ENERGY DIVING INTO
THE UPPER LEVEL TROUGH WILL BRING ANOTHER ROUND OF SCATTERED
SHOWERS AND THUNDERSTORMS TO THE AREA SATURDAY AFTERNOON AND
EVENING. THESE STORMS SHOULD NOT BE SEVERE BUT SOME SMALL HAIL
WILL BE POSSIBLE WITH THEM. AS THE REINFORCING SURGE OF COLDER AIR
MOVES ACROSS THE WARM WATERS OF LAKE ERIE ON SUNDAY THERE SHOULD
BE SOME ISOLATED TO SCATTERED LAKE EFFECT RAIN SHOWERS. THESE
COULD LINGER INTO MONDAY AND MAY PROVIDE ENOUGH CLOUD COVER FOR
PORTIONS OF THE AREA TO AVOID THE POSSIBILITY OF FROST FOR LATE
SUNDAY NIGHT INTO MONDAY MORNING. WE WILL STILL CONTINUE TO
MENTION PATCHY FROST IN THE FORECAST WITH THE BEST CHANCES OF
SEEING IT ACROSS THE WESTERN HALF OF THE REGION.

FRIDAYS HIGHS WILL BE BELOW AVERAGE WITH HIGHS IN THE LOWER TO
MIDDLE 60S...MAYBE SOME UPPER 50S ACROSS NW PA. IT WILL BE COOL
MOTHERS DAY AND MONDAY WITH MOST LOCATIONS REMAINING IN THE 50S.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
MODELS HAVE SLOWED DOWN THE DEPARTURE OF THE EAST COAST UPPER TROUGH
ON TUESDAY WHICH WILL DELAY THE APPROACHING WARM FRONT. GIVEN THIS
TREND AND A FAIRLY PESSIMISTIC CLOUD FORECAST...LOWERED HIGH
TEMPERATURES SEVERAL DEGREES...ESPECIALLY IN EASTERN AREAS. BOTH THE
00Z GFS/ECMWF SHOW THE WARM FRONT LIFTING NORTH ACROSS OHIO BY LATE
IN THE DAY WEDNESDAY WITH HIGHS REBOUNDING TO THE 70S. MODEL SPREAD
INCREASES BEYOND THAT POINT WITH HOW LONG IT TAKES TO BREAK DOWN THE
RIDGE ALOFT WHILE ENERGY LIFTS OUT OF THE PLAINS. WILL CONTINUE TO
CARRY A LOW CHANCE POP ON THURSDAY ALTHOUGH ECMWF WOULD SUGGEST A
SLOWER ARRIVAL.

&&

.AVIATION /13Z FRIDAY THROUGH TUESDAY/...
CONVECTION WILL CONTINUE THROUGH LATE AFTERNOON BEFORE TRANSITIONING
OVER TO MAINLY RAINSHOWERS AS AN AREA OF LOW PRESSURE MOVES INTO THE
REGION. WINDS WILL GUST INTO THE LOWER 20S OUT OF THE
SOUTHWEST...BECOMING NW AROUND 10KT OR LESS BEHIND FRONTAL PASSAGE
TONIGHT. THE RAIN WILL TAPER OFF LATER THIS EVENING BUT LEAVE BEHIND
ENOUGH LOW LEVEL MOISTURE TO SUPPORT IFR CEILINGS OVERNIGHT. FOR
AREAS THAT RECEIVE A NOTABLE AMOUNT OF PRECIPITATION THERE COULD
ALSO BE REDUCTION IN VISIBILITIES. THE CLOUDS WILL BE SLOW TO LIFT
AND MIX OUT TOMORROW.

.OUTLOOK...NON-VFR PROBABLE OVERNIGHT AND CHANCE OF SHOWERS
SATURDAY. NON VFR POSSIBLE SUN NIGHT AND MONDAY IN NE OH/NW PA.

&&

.MARINE...
AN AREA OF LOW PRESSURE WILL MOVE EAST ACROSS LAKE ERIE TODAY WITH
SOUTHWEST WINDS AHEAD OF IT...VEERING TO NORTHWEST OVERNIGHT IN ITS
WAKE. WINDS WILL SHIFT BACK AROUND TO THE WEST SOUTHWEST ON SATURDAY
AHEAD OF AN APPROACHING COLD FRONT. THIS FRONT WILL TRAVERSE THE
LAKE ON SATURDAY EVENING...FOLLOWED BY A RE-ENFORCING COLD FRONT ON
SUNDAY. A COOL AIRMASS WILL SETTLE OVER THE LAKE AND RESULT IN
UNSTABLE CONDITIONS. THE COMBINATION OF 20-25 KNOT WINDS AND
BUILDING WAVES MAY WARRANT A SMALL CRAFT ADVISORY ON SUNDAY. HIGH
PRESSURE WILL BUILD IN FROM THE WEST ON TUESDAY WITH IMPROVING
CONDITIONS.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...MULLEN
NEAR TERM...TK/MULLEN
SHORT TERM...MULLEN
LONG TERM...KEC
AVIATION...KEC
MARINE...KEC
Hazardous weather outlook, May 10, 4:31 AM EDT, 10 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
431 AM EDT FRI MAY 10 2013

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-110845-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-
WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-
HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
CRAWFORD PA-
431 AM EDT FRI MAY 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF
NORTHERN OHIO AND NORTHWEST PENNSYLVANIA THIS AFTERNOON AND
EVENING MAINLY NEAR AND SOUTH OF A LINE FROM MARION TO MEADVILLE.
THE MAIN THREAT WILL BE STRONG DAMAGING WINDS BUT SOME LARGE HAIL
IS POSSIBLE.

CONVERGENCE ALONG A COLD FRONT THAT WILL SAG INTO THE REGION
DURING THE AFTERNOON WILL PRODUCE A ROUND OF THUNDERSTORMS THAT
WILL CONTINUE INTO THE EVENING. THE STRENGTH OF THE STORMS IS A
BIT UNCERTAIN SINCE CLOUD COVER FROM THE MORNING SHOWERS MAY LIMIT
THE AMOUNT OF HEATING THAT CAN OCCUR ACROSS THE REGION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PATCHY FROST WILL BE POSSIBLE MONDAY AND TUESDAY MORNINGS. BE
PREPARED TO TAKE PRECAUTIONS TO PROTECT ANY TEMPERATURES SENSITIVE
PLANTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

LEZ061-142>149-162>169-110845-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
431 AM EDT FRI MAY 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, May 10, 2:30 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
230 PM EDT FRI MAY 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0223 PM     HAIL             10 E CLEVELAND          41.48N 81.49W
05/10/2013  M1.00 INCH       CUYAHOGA           OH   PUBLIC

&&

SJAMISON
Local storm report, May 10, 2:40 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
240 PM EDT FRI MAY 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0222 PM     HAIL             5 NE CLEVELAND          41.53N 81.61W
05/10/2013  E1.00 INCH       CUYAHOGA           OH   TRAINED SPOTTER

            QUARTER SIZE HAIL AT SOUTH EUCLID ROAD AND GREEN ROAD.

0236 PM     HAIL             1 S WILLOWICK           41.62N 81.47W
05/10/2013  E1.75 INCH       LAKE               OH   PUBLIC

&&

SJAMISON
Local storm report, May 10, 3:16 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
316 PM EDT FRI MAY 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             4 N CHARDON             41.64N 81.21W
05/10/2013  M1.00 INCH       GEAUGA             OH   PUBLIC

&&

SJAMISON

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 2:05 PM EDTSevere Thunderstorm WarningCLECuyahoga, Lake40 min
May 10, 2:40 PM EDTSpecial Marine WarningCLE80 min
May 10, 2:42 PM EDTSevere Thunderstorm WarningCLEGeauga, Lake48 min
May 10, 2:44 PM EDTSevere Thunderstorm WarningCLEKnox46 min
May 10, 3:11 PM EDTSevere Thunderstorm WarningCLEAshtabula49 min
May 10, 4:13 PM EDTSevere Thunderstorm WarningCLECuyahoga47 min
May 10, 4:20 PM EDTSpecial Marine WarningCLE115 min
May 10, 4:57 PM EDTSevere Thunderstorm WarningCLETrumbull48 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.